Michigan, 2008

Winter Storm in Michigan, January 23 to 24, 2008

January 23 to 24, 2008 · NWS GRR · 5 events in 5 counties and zones

Six to ten inches of snow fell across far western lower Michigan. The heaviest snow report came from Allegan county, where ten inches of snow was reported.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Six to ten inches of snow fell across far western lower Michigan. The heaviest snow report came from Allegan county, where ten inches of snow was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jan 23, 6:30 AM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Jan 23, 6:30 AM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
630 AM EST WED JAN 23 2008

LATEST UPDATE...AVIATION...

.SYNOPSIS...(343 AM EST WED JAN 23 2008)
COLDER AIR OVERSPREADING THE AREA FROM THE WEST AND NORTHWEST WILL
LEAD TO LAKE EFFECT SNOW SHOWERS FROM TODAY RIGHT ON THROUGH THE DAY
ON THURSDAY. HEAVIEST AMOUNTS DURING THIS TIME FRAME WILL BE
SOUTHWEST OF A LINE FROM GRAND HAVEN TO KALAMAZOO WHERE 6 TO 10
INCHES OF SNOW IS LIKELY WITH LOCALLY HIGHER AMOUNTS POSSIBLE. HIGH
PRESSURE WILL MOVE IN THURSDAY NIGHT AND FRIDAY ALLOWING FOR A BREAK
IN THE SNOW SHOWER ACTIVITY. SNOW WILL BECOME POSSIBLE ONCE ON
FRIDAY NIGHT AND SATURDAY AS THE NEXT SYSTEM MOVES IN.

&&

.SHORT TERM...(343 AM EST WED JAN 23 2008)
(TODAY THROUGH FRIDAY)
WE WILL BE LEAVING ALL HEADLINES AS IS WITH THIS MORNINGS PACKAGE.

LAKE EFFECT SNOW SHOWERS HAVE DEVELOPED ONCE AGAIN ACROSS THE AREA
AS SHORT WAVE RIDGING HAS MOVED EAST OF THE AREA. H850 TEMPS THIS
MORNING ARE IN THE NEGATIVE MID TO UPPER TEENS C RANGE AND THE MEAN
LOW LEVEL FLOW IS ALMOST DUE WEST TO EAST. THROUGH THE COURSE OF THE
DAY...UPPER TROUGH OVER THE DAKOTAS THIS MORNING WILL HEAD ESE
TOWARD THE AREA. NOT ONLY WILL THIS ALLOW INVERSION HEIGHTS TO
INCREASE...BUT THIS SYSTEM WILL BRING A SFC REFLECTION OVER SRN
LOWER/NRN INDIANA LATER TODAY AND THIS EVENING. ISENTROPIC ASCENT
ASSOCIATED WITH THIS SYSTEM WILL ADD A BIT OF A KICK TO THE LAKE
EFFECT THAT WILL ALREADY BE ONGOING. MEAN FLOW IS EXPECTED TO BECOME
A BIT MORE WNW AND MODELS ARE INDICATING A BAND SETTING UP INBETWEEN
I-96 AND I-94 TODAY. WITH THIS IN MIND...WE HAVE INCREASED ACCUMS A
BIT FOR THE I-96 TO I-94 CORRIDOR FOR THE AFTERNOON AND EVENING TIME
FRAME.

ONCE THE FIRST TROUGH AND ASSOCIATED SFC REFLECTION PASS BY...FLOW
ENDS UP BECOMING MORE NW IF NOT NNW FOR THE SECOND HALF OF THE
TONIGHT PERIOD. H850 TEMPS ARE EXPECTED TO DROP DOWN TO AROUND -20C
OVERNIGHT...JUST INCREASING THE INSTABILITY. DEEP LAYER MOISTURE
WILL PULL AWAY WITH THE WAVE MOVING THROUGH THIS EVENING. WE ARE
STILL EXPECTING A DOMINANT BAND TO SET UP OVER THE WRN HALF OF THE
WARNING AREA. MICROPHYSICS WILL BEGIN TO LIMIT ACCUMS SOMEWHAT AS
DGZ LOWERS TO AROUND THE 2-4K FOOT LEVEL. THIS SHOULD NOT AFFECT THE
SNOWFLAKE SIZE QUITE AS MUCH AS THIS PAST WEEKEND AS IT WILL BE A
TAD MILDER. LONG FETCH DOWN THE LAKE MAY ALSO HELP TO MODIFY THE
PROFILE A BIT. AM A LITTLE CONCERNED WITH THE WARNING IF THE NAM
VERIFIES...AS THIS BAND WOULD MOVE ENTIRELY WEST OF THE CWFA FOR A
PERIOD AND LIMIT SNOW TOTALS. INLAND AREAS COULD SEE BREAKS OPEN UP
LATE AS THE FLOW SHIFTS CLOSER TO THE LAKESHORE. HAVE UNDERCUT MAV
MOS INLAND EXPECTING A LITTLE CLEARING.

WHATEVER BAND TAKES SHAPE OVERNIGHT TONIGHT WILL BEGIN TO MIGRATE
EAST TOWARD THE AREA THU MORNING AS THE FLOW BEGINS TO BACK A BIT
WITH RIDGING MOVING TOWARD THE AREA. SNOW SHOWERS ARE EXPECTED TO
DIMINISH ON THU AS THE FLOW BECOMES ANTI-CYCLONIC BY 00Z FRI AND
INVERSION HEIGHTS WILL CRASH BELOW 4K FEET. AN INCH OR TWO WILL BE
POSSIBLE BEFORE THE SNOW SHOWERS END. RIDGING WILL MOVE OVERHEAD THU
NIGHT...BRINGING SOME CLEARING TO THE AREA. HIGH CLOUDS WILL THEN
MOVE IN ON FRI OUT AHEAD OF THE NEXT SYSTEM POISED TO MOVE IN FRI
NIGHT AND SAT.

&&

.LONG TERM...(343 AM EST WED JAN 23 2008)
(FRIDAY NIGHT THROUGH TUESDAY)
SOME LIGHT SNOW EXPECTED FRIDAY NIGHT INTO SATURDAY AS WARM
ADVECTION IS FOLLOWED BY A SHORTWAVE TROUGH SWINGING THROUGH.
DROPPED POPS FOR SUNDAY AS SFC AND UPPER RIDGING BUILDS IN.

ECMWF AND GFS HAVE COME INTO MUCH BETTER AGREEMENT WITH THE DETAILS
ON THE LOW TRACKING ACROSS THE UPPER PLAINS AND MIDWEST EARLY NEXT
WEEK. SOUTHERLY FLOW DEVELOPS AHEAD OF THIS LOW WITH SOME RAIN OR
MIXED PRECIP EXPECTED FOR SUNDAY NIGHT INTO MONDAY FOLLOWED BY A
COLD FRONT PASSAGE MONDAY NIGHT INTO TUESDAY. BUMPED TEMPS UP SUNDAY
NIGHT AND MONDAY GIVEN GOOD MODEL AGREEMENT. BOTH GFS AND ECMWF SHOW
CYCLOGENESIS ON TUESDAY OR WEDNESDAY ACROSS THE OHIO VALLEY WITH
POTENTIAL IMPACT FOR LOWER MICHIGAN.

&&

.AVIATION...(630 AM EST WED JAN 23 2008)
SNOW SHOWERS WILL BE WIDESPREAD FOR MUCH OF THE DAY WITH VSBY IN THE
2 TO 3 MILE RANGE FOR THE MOST PART. WINDS GO MORE NORTHERLY TONIGHT
WHICH SHOULD KEEP MOST OF THE LAKE EFFECT SNOW RIGHT ALONG THE COAST
AFTER 00Z.

&&

.MARINE...(343 AM EST WED JAN 23 2008)
LATEST OBSERVATIONS AT 08Z ALONG THE LAKESHORE SHOW WINDS HAVE COME
DOWN INTO THE 15 TO 25 KNOT RANGE. WINDS WILL DIMINISH A BIT
MORE...INTO THE 10 TO 20 KNOT RANGE DURING THE DAY TODAY. WINDS WILL
BECOME MORE NORTHWEST TONIGHT. NEXT THREAT OF WINDS INCREASING ABOVE
SMALL CRAFT ADVISORY LEVEL LOOKS TO BE TONIGHT INTO THU IN THE WAKE
OF THE SYSTEM WITH COLDER AIR MOVING IN.

&&

.HYDROLOGY...(1150 PM EST MON JAN 21 2008)
NO MAJOR CHANGES TO THE PREVIOUS ICE JAM INFORMATION.  UPDATES
MAINLY REFLECT RECENT MINOR CHANGES TO THE STAGES.  FLOODING IS
STILL NOT FORECASTED. PLEASE REFER TO RVSGRR AND FLSGRR FOR MORE
INFORMATION.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...LAKE EFFECT SNOW ADVISORY MASON...LAKE...OCEANA AND MUSKEGON
COUNTIES TONIGHT THROUGH THURSDAY MIDDAY. LAKE EFFECT SNOW WARNING
OTTAWA...ALLEGAN...VAN BUREN AND KALAMAZOO COUNTIES THROUGH MIDDAY
THURSDAY.

LM...SMALL CRAFT ADVISORY ENTIRE NEARSHORE THROUGH WEDNESDAY.

&&

SYNOPSIS:   NJJ
SHORT TERM: NJJ
LONG TERM:  OSTUNO
AVIATION:   OSTUNO
MARINE:     NJJ
HYDROLOGY:  MJS
Hazardous weather outlook, Jan 23, 6:01 AM EST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
601 AM EST WED JAN 23 2008

MIZ037>040-043>046-050>052-056>059-064>067-071>074-241115-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
601 AM EST WED JAN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SEVERAL INCHES OF LAKE EFFECT SNOW WILL PILE UP TODAY AND TONIGHT
ALONG THE LAKE MICHIGAN SHORE. THE HEAVIEST SNOW WILL BE ACROSS
ALLEGAN AND VAN BUREN COUNTIES WHERE UP TO A FOOT OF SNOW IS
EXPECTED. ELSEWHERE...AMOUNTS WILL BE LIGHTER BUT STILL ENOUGH TO
CAUSE SLIPPERY TRAVEL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LAKE EFFECT SNOW WILL CONTINUE INTO THURSDAY AFTERNOON WITH MOST
OF THE SNOW NEAR LAKE MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-241115-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
601 AM EST WED JAN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WAVES GREATER THAN 4 FEET WILL POSE A HAZARD TO SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WAVES GREATER THAN 4 FEET WILL POSE A HAZARD TO SMALL CRAFT
THROUGH THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

OSTUNO

In the hours before

Local storm report, Jan 23, 7:27 AM EST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
727 AM EST WED JAN 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 AM     SNOW             GRANDVILLE              42.90N 85.76W
01/23/2008  M2.5 INCH        KENT               MI   NWS EMPLOYEE

0723 AM     SNOW             HART                    43.70N 86.36W
01/23/2008  M1.2 INCH        OCEANA             MI   CO-OP OBSERVER

0723 AM     SNOW             OKEMOS                  42.71N 84.41W
01/23/2008  M0.5 INCH        INGHAM             MI   TRAINED SPOTTER

0723 AM     SNOW             GRAND RAPIDS            42.96N 85.66W
01/23/2008  M1.0 INCH        KENT               MI   OFFICIAL NWS OBS

            SINCE 7 PM TUESDAY.

&&

OSTUNO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Ottawa

When
January 23, 10:00 AM EST to January 24, 7:00 AM EST
Where
Ottawa forecast zone
Reported by
Trained Spotter
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

Winter Storm, Van Buren

When
January 23, 10:00 AM EST to January 24, 7:00 AM EST
Where
Van Buren forecast zone
Reported by
Trained Spotter
Coordinates
42.285, -86.306 (the zone’s center; the record gives no point)

Winter Storm, Allegan

When
January 23, 10:00 AM EST to January 24, 7:00 AM EST
Where
Allegan forecast zone
Reported by
Trained Spotter
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

Winter Storm, Mason

When
January 23, 10:00 PM EST to January 24, 12:00 PM EST
Where
Mason forecast zone
Reported by
Trained Spotter
Coordinates
43.956, -86.423 (the zone’s center; the record gives no point)

Winter Storm, Oceana

When
January 23, 10:00 PM EST to January 24, 12:00 PM EST
Where
Oceana forecast zone
Reported by
Trained Spotter
Coordinates
43.682, -86.317 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73560, 73562, 73563, 73557, 73559.